Thunderstorm Wind, Osborne
- When
- May 23, 7:15 PM CST
- Where
- Osborne County, 19 mi SSE of Osborne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.176, -98.564
Evening thunderstorms rolled across north-central Kansas and brought heavy rains, hail and strong winds. Penny sized hail and winds gusting to 60 mph were reported south of Osborne.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Evening thunderstorms rolled across north-central Kansas and brought heavy rains, hail and strong winds. Penny sized hail and winds gusting to 60 mph were reported south of Osborne. Heavy rains flooded highway 14 north of Beloit for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 5:34 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT WED MAY 23 2007
.AVIATION...MAIN AVIATION CHALLENGE OVER THE NEXT 12 TO 15 HOURS
INVOLVES WHEN TO BRING A CHANCE OF PRECIPITATION INTO THE KGRI
TERMINAL AND HOW FAR CLOUD CEILINGS WILL DROP. BASED ON LATEST
DATA...IT IS STARTING TO LOOK KGRI WILL BE ON THE EDGE OF THE
PRECIP SHIELD AND IT MAY NOT MAKE IT TO KGRI UNTIL AFTER MIDNIGHT.
IN ADDITION...THE HEAVIER PRECIP AMOUNTS LOOK TO BE FURTHER SOUTH
WHICH SHOULD HELP KEEP CLOUD CEILINGS AT OR ABOVE 2000 FT.
&&
.PREV DISCUSSION... /ISSUED 231 PM CDT WED MAY 23 2007/
SHORT TERM...THROUGH FRIDAY 12Z.
SURFACE BOUNDARY SHIFTED EAST OF THE CWFA TODAY. BOUNDARY IS
BECOMING MORE DIFFUSE IN TERMS OF WIND DIRECTION...BUT IT IS
GENERALLY ALONG A LINE FROM JUST EAST OF SIOUX CITY...TO NEAR
BEATRICE...AND TO JUST EAST OF SALINA. UPPER LEVEL FRONTAL
STRUCTURE EVIDENCED BY OCCASIONAL SHOWERS TO THE NORTHWEST
OVER GID CWFA AND LIMITED DEVELOPMENT OF ELEVATED LINE OF
THUNDERSTORMS JUST BEHIND SURFACE BOUNDARY.
REGARDING FLASH FLOOD WATCH. THOUGH SOME CONCERNS ARISE...HAVE
ELECTED TO MAKE NO CHANGES. HEAVY RAIN IN LAST FEW DAYS HAS
ACTUALLY FALLEN JUST OUTSIDE THE CURRENT FFA AREA. SO...I HAD SOME
THOUGHTS OF ADDED A FEW OF THOSE COUNTIES...BUT AFTER SEEING
FRONTAL BOUNDARY SLIDE FURTHER EAST/SOUTH...AND GOING WITH HPC
QPF...DON/T EXPECT ENOUGH RAIN IN THE NORTHWEST 1/4 OF THE CWFA TO
WARRANT ADDING THEM. RISK IN THE FFA AREA MAY BE SOME FLASHY
SITUATIONS BUT ALSO RISING WATERS WITH MORE OF A FLOOD
SITUATION...AS BROAD SCOPE OF RAIN EVENT SEEMS MORE EVIDENT.
FINALLY...INITIAL ROUND OF CONVECTION WILL BE SOUTH/EAST OF THE
CWFA...AND NEXT WAVE OF RAIN DOESNT COME IN TIL AFTER 7 PM.
SO...NO CHANGES TO LOCATION OR TIMES OF FFA. CURRENT LOOK LINES
UP WELL WITH THE SURROUNDING OFFICES.
SHARP UPPER LEVEL ENERGY SET TO MOVE OUT OF THE 4 CORNERS TONIGHT.
EXCELLENT MOISTURE FEED INTO CENTRAL KANSAS AND AHEAD OF THE
SURFACE BOUNDARY...NOTE MOIST 18Z OAX SOUNDING. EXPECT SURFACE
LOW TO TAKE SHAPE TO OUR SOUTH...AND CONVECTION TO RAMP UP BY MID
TO LATE EVENING OVER THE SOUTHERN CWFA. MID-LEVEL FRONTOGENSIS AND
FAVORABLE JET REGION POSITIONING FOR THE CWFA ALONG WITH
INCREASING DYNAMICS...ALL SPELL A WIDESPREAD RAIN/STORM EVENT
TONIGHT. OVERALL SEVERE RISK DOESN/T LOOK IMPRESSIVE GIVEN LATE
NIGHT NATURE OF THE EVENT. MID LEVEL LAPSE RATES DON/T JUMP OUT
AT YOU TOO MUCH LATE TONIGHT. LOOKS LIKE LOCALLY HEAVY RAIN. RAIN
WILL LINGER INTO EARLY THURSDAY.
CLEARING SHOULD RAPIDLY TAKE OVER FROM WEST TO EAST BY LATE MORNING
OR EARLY AFTERNOON THURSDAY. SLIGHT INCREASE IN MID/HIGH LEVEL
CLOUDS OVERNIGHT THURSDAY NIGHT. NO PRECIPITATION EXPECTED. HIGHS
THURSDAY SEASONALLY COOL. WILL HAVE TO WATCH EASTERN ZONES IF
CLEARING FAILS TO TAKE HOLD...THEN AFTERNOON HIGHS MAY NOT BE
QUITE AS WARM.
LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERN
WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD.
THROUGH THE PERIOD GENERALLY WESTERLY FLOW WILL DOMINATE THE CENTRAL
PLAINS. WITH THIS THERE WILL BE SEVERAL SHORT WAVES THAT MOVE
THROUGH THE REGION AND WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS.
HAVE POPS IN FOR MUCH OF THE PERIOD...BUT DO NOT EXPECT THAT THERE
WILL BE PRECIPITATION ALL OF THE TIME. THE BEST CHANCES WILL BE
FRIDAY NIGHT INTO SATURDAY AS A SURFACE LOW PRESSURE SYSTEM MOVES
THROUGH WITH A STRONGER SHORT WAVE. ANOTHER SURFACE LOW AND COLD
FRONT IS EXPECTED TO MOVE THROUGH THE REGION MONDAY NIGHT. THIS ALSO
HAS A STRONGER SHORT WAVE THAT IS ASSOCIATED WITH IT. THESE WILL BE
THE PRIMARY CHANCES OF SHOWERS AND THUNDERSTORMS. THE REMAINDER OF
THE TIME THE SHOWERS AND THUNDERSTORMS SHOULD BE MOSTLY DURING THE
AFTERNOON AND NIGHT TIME.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ048-049-
062>064-074>077-083>087.
KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ005>007-
017>019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 757 PM CDT WED MAY 23 2007 KSZ005>007-017>019-NEZ048-049-062>064-074>077-083>087-241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-MERRICK-POLK-HALL- HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-HARLAN-FRANKLIN-WEBSTER- NUCKOLLS-THAYER- 757 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS SOUTH AND EAST OF A LINE FROM CENTRAL CITY TO GRAND ISLAND...MINDEN...ALMA...PHILLIPSBURG AND STOCKTON. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE BEGINNING TO SLOWLY SPREAD BACK NORTH INTO NORTH CENTRAL KANSAS AND AREAS OF SOUTH CENTRAL NEBRASKA SOUTH OF A CENTRAL CITY TO ALMA LINE. THESE STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY THE LATE EVENING TO OVERNIGHT HOURS. RAINFALL OF 1 TO 2 INCHES WILL BE COMMON...WITH SOME LOCATIONS RECEIVING 2 TO 4 INCHES BY LATE TONIGHT. THIS MAY RESULT IN AREAS OF FLASH FLOODING WITH SIGNIFICANT RISES IN FLOW ON RIVERS AND STREAMS LIKELY. IN ADDITION TO THE RISK FOR HEAVY RAIN...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF A GENEVA TO STOCKTON LINE THIS EVENING. LARGE HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP TO 60 MPH WILL BE POSSIBLE. NORTH OF THIS SAME LINE...A FEW STRONG STORMS WILL BE POSSIBLE WITH HAIL UP TO PENNY SIZE AND WIND GUSTS UP TO 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE WEATHER PATTERN WILL REMAIN ACTIVE WITH AN INTERMITTENT CHANCE FOR THUNDERSTORMS EXISTING THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND EARLY OVERNIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046-047-060-061-072-073-082-241200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-DAWSON-BUFFALO-GOSPER-PHELPS- FURNAS- 757 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS ALONG AND WEST OF A LINE FROM GENOA TO SAINT PAUL...KEARNEY...HOLDREGE AND ARAPAHOE. .DAY ONE...TONIGHT. SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BUILD NORTH INTO AREAS NORTH OF A GENOA TO ARAPAHOE NEBRASKA LINE...MAINLY AFTER MIDNIGHT TONIGHT. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH LOCALLY HEAVY RAINFALL WITH AMOUNTS UP TO AN INCH IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE WEATHER PATTERN WILL REMAIN ACTIVE WITH AN INTERMITTENT CHANCE FOR THUNDERSTORMS EXISTING THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER RAINFALL REPORTS WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 642 PM CDT WED MAY 23 2007 NEZ087-240015- THAYER- 642 PM CDT WED MAY 23 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FAR SOUTHEASTERN THAYER COUNTY... AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAHASKA...OR 32 MILES NORTHEAST OF CONCORDIA...AND MOVING NORTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... HUBBELL BY 650 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. AWJ
The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36930, 36929.